Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 45, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 10, 2024, 6:58 PM EDT for Sampson County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2024, 6:58 PM EDT (22:58 UTC)
- Expired
- Aug 10, 2024, 9:31 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:30 PM EDT | FLASH FLOOD | Harrells, NC | Several roads closed in southern Sampson County due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WGUS52 KRAH 102258
FFWRAH
NCC163-110145-
/O.NEW.KRAH.FF.W.0045.240810T2258Z-240811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
658 PM EDT Sat Aug 10 2024
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Sampson County in central North Carolina...
* Until 945 PM EDT.
* At 658 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 4 inches of rain have
fallen near Garland. Additional rainfall amounts of 1 to 3 inches
are possible in the warned area, especially across southern
Sampson County. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Clinton, Harrells, Garland, Turkey, Hobbton and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3471 7813 3472 7811 3471 7811 3468 7816
3456 7825 3458 7827 3461 7831 3467 7833
3470 7837 3473 7839 3475 7839 3485 7849
3497 7846 3518 7837 3524 7834 3520 7816
3509 7817 3508 7816 3490 7815 3474 7820
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
101 follow-up statement
175
WGUS72 KRAH 110131
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
931 PM EDT Sat Aug 10 2024
NCC163-110141-
/O.CAN.KRAH.FF.W.0045.000000T0000Z-240811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
931 PM EDT Sat Aug 10 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SAMPSON COUNTY...
The heavy rain has ended. Additional flooding is no longer expected
to pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3471 7813 3472 7811 3471 7811 3468 7816
3456 7825 3458 7827 3461 7831 3467 7833
3470 7837 3473 7839 3475 7839 3485 7849
3497 7846 3518 7837 3524 7834 3520 7816
3509 7817 3508 7816 3490 7815 3474 7820
$$
PWBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:05 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 10, 3:05 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 305 PM EDT Sat Aug 10 2024 .SYNOPSIS... A nearly stationary front will hold in place across central North Carolina through Sunday night, then push slowly to our southeast on Monday. The front will sit to our south across South Carolina Monday night through Wednesday, as high pressure noses into our area from the north. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 305 PM Saturday... * Flood watch will continue through this evening for eastern areas for isolated flooding rain potential. The first convection cluster of the afternoon currently sits over our south central area, between Southern Pines and Gibson, with a very slow drift. WV imagery shows this activity has formed on the edge of band of higher moisture to its west and within a very moist environment, confirmed by GOES total PW imagery which shows PWs of 2.0-2.3" over all but our NW. Subtle differential heating boundaries are likely playing a role in focusing towering cu development as well. Based on the satellite cloud field trends and that of hi-res guidance, we should see quick upscale growth of convection over the E Sandhills and central/S Coastal Plain through the rest of the afternoon and evening, targeting areas along and east of the surface frontal zone sitting roughly from IXA to near RCZ, where low level mean mixing ratio is maximized currently. The SPC mesoanalysis depicts SBCAPE of 2500-4000 J/kg from the Triangle to the S and E, with a fairly low deep layer shear of around 20 kts. With this high CAOE and very slow MBE velocity within this high-PW air, confidence is high in development and maintenance of numerous slow-moving and meandering/congealing storm clusters well into the evening. With the high LCL-0C depth, warm rain processes will be very efficient in contributing to high rain rates and totals. As noted earlier, the flood watch area saw as much as 3-10 inches of rain with Debby, so it won't take much to produce flooding. Convection should wane shortly after midnight, however with such warm low levels persisting overnight amidst such deep moisture, I would not be at all surprised to see isolated storm clusters lasting well into the night, with new development on outflows possible across southern sections. Expect muggy lows from the upper 60s NW to the mid 70s S and E. -GIH && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 215 PM Saturday... Aloft, the low over Ontario/Quebec will progress eastward through srn Quebec Sun/Sun night, before opening into a trough on Mon, which will subsequently continue eastward through Mon night. Central NC will remain under weakly cyclonic flow as the broad trough moves through the Appalachians and mid-Atlantic, then off the East Coast. A s/w will move through the upper MS Valley and OH Valley on Mon and approach from the NW Mon night. At the surface, the surface boundary will stall over the eastern Piedmont/Coastal Plain of central NC on Sun, while a low is expected to develop along the boundary over GA where it will sit through Sun night. The boundary, initially oriented SW-NE across the area, may begin to lay more W-E and slide south through the area as high pressure builds eastward through the OH Valley and nrn mid-Atlantic Mon/Mon night. The surface boundary will not only separate the relatively cooler, drier air (NW) from the warmer, more humid air (SE), but it will also serve as a focus for convection on Sun. For Sun, west and north of the boundary there will be little to no instability and PWATs will largely be 1.5 inches or less. To the east and south of the boundary, PWATs will be closer to 1.8 inches, with SBCAPE in the 500-1500 J/Kg range. Given the saturated soils, heavy rainfall, especially in urban areas, could cause additional flooding, primary area of concern will be across the far srn Piedmont, Sandhills, far eastern Piedmont, and Coastal Plain. There is a Slight Risk for excessive rainfall in the areas mentioned above, with a Marginal Risk a row of counties or two north of the Slight. As for temperatures, expect highs in the mid 80s north to around 90 degrees south and lows in the mid 60s north to low/mid 70s south. On Mon, PWATs should decrease by 0.2 inches area-wide, with some lingering SBCAPE around 500 J/Kg or less along and to the south and east of the boundary. There is a Marginal Risk for excessive rainfall across the southern half of central NC on Mon, where PWATs will be highest. If showers/storms get going on Mon, they could pose a heavy rain/isolated flooding threat. Highs will generally be in the mid to upper 80s and lows in the mid 60s to low 70s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 155 PM Saturday... Below normal temperatures are expected Tuesday through the week. Highs will generally be in the low 80s in the north to mid 80s in the south. Dewpoints int eh north will feel refreshing in the low 60s while the southern portion of the CWA will range from mid 60s to low 70s. This is in part do to the stalling front just to our south that keeps chance PoPs everywhere in the region Tuesday and southern portions on Wednesday. Drier conditions are expected Thursday and Friday with only afternoon scattered showers and storms possible. Friday into Saturday the forecast gets more uncertain as to the timing and location of the next frontal passage differs greatly. While one model suggest a warm front lifting north into the region Friday into Saturday, another one suggests a deepening trough moving across the region Friday into Saturday with less chance of precipitation. Will have to keep a close eye on this along with the tropics for better consistency. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 135 PM Saturday... This morning's isolated sub-VFR conditions have improved to VFR. The primary aviation hazard for the next 6-12 hours will be the high chance for storm clusters to impact eastern terminals, mainly from 20z to 03z, highest chance and confidence at FAY with lower chances near RDU/RWI. Gusty/erratic winds, MVFR cigs, and MVFR-IFR vsbys in heavy downpours can be expected in any storms. INT/GSO may see an isolated brief shower today, but the chance of storms is very low. Otherwise, VFR conditions will hold through 05z. Development of MVFR to IFR stratus/fog is expected near FAY/RWI by 08z tonight, lasting through about 13z. RDU may see this as well, 09z-12z. VFR conditions should return areawide by 15z. Surface winds will remain light at all sites. Looking beyond 18z Sun, another round of showers and storms is expected in our SE and most likely to impact FAY/RWI (and perhaps RDU briefly) 20z-05z Sun/Sun evening and again Mon/Mon evening. Showers and storms are possible areawide Tue, and in the far S Wed, with dry weather expected Thu. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight EDT tonight for NCZ027-028-042-043- 077-078-085-086-088-089. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...KC LONG TERM...CA AVIATION...Hartfield
Hazardous weather outlook, Aug 10, 12:21 PM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1221 PM EDT Sat Aug 10 2024 NCZ007>011-021>026-038>041-073>076-083-084-111030- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee-Anson-Richmond- 1221 PM EDT Sat Aug 10 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. People living along rivers and creeks should make preparations for possible moderate river flooding. Use extra caution when walking near waterways. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rivers and creeks in some areas will continue to run high into next week. Continue to use extra caution when walking near waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ027-028-042-043-077-078-085-086-088-089-111030- Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 1221 PM EDT Sat Aug 10 2024 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Additionally, people living along rivers and creeks should make preparations for possible moderate river flooding. Use extra caution when walking near waterways. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rivers and creeks in some areas will continue to run high into next week. Continue to use extra caution when walking near waterways. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 10, 3:58 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Raleigh NC
358 PM EDT Sat Aug 10 2024
NCZ075-077-086-088-102045-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
358 PM EDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MOORE...
SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND AND NORTHEASTERN HOKE
COUNTIES THROUGH 445 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Southern Pines, moving northeast at 15 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Fort Liberty, Pope AFB, Spring Lake, Pineview, and
Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3516 7938 3538 7909 3512 7884 3502 7926
TIME...MOT...LOC 1958Z 231DEG 14KT 3516 7922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GIHSpecial weather statement, Aug 10, 5:07 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
507 PM EDT Sat Aug 10 2024
NCZ088-089-102200-
Sampson NC-Cumberland NC-
507 PM EDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAMPSON AND CENTRAL
CUMBERLAND COUNTIES THROUGH 600 PM EDT...
At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Eastover, Roseboro, Stedman, Wade, Salemburg, Falcon,
Autryville, Vander, and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3496 7889 3511 7884 3523 7890 3518 7837
3488 7842
TIME...MOT...LOC 2106Z 277DEG 10KT 3505 7872
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
pwbLocal storm report, Aug 10, 6:11 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
611 PM EDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Tornado 2 SE Rocky Mount 35.93N 77.76W
08/08/2024 Edgecombe NC NWS Storm Survey
An EF-0 tornado with 85 mph winds briefly
touched down in a agriculture field along
Springfield Road. Several small softwood
trees were snapped and uprooted. Several
crop damage swirls were also seen throughout
the field. A tornado debris signature was
noted on KRAX at the time.
&&
NPLocal storm report, Aug 10, 6:13 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
613 PM EDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM Tornado 3 S Aventon 36.10N 77.94W
08/08/2024 Nash NC NWS Storm Survey
An EF-0 tornado, with wind speeds of 85 mph,
briefly touched down in a field near the
intersection of Cooper Rd and W Hilliardson
Rd, near the Hilliardston community of Nash
County. Several hardwood trees were
uprooted. A tornado debris signature was
noted on KRAX at the time.
&&
NPSpecial weather statement, Aug 10, 6:42 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
642 PM EDT Sat Aug 10 2024
NCZ089-102345-
Sampson NC-
642 PM EDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAMPSON COUNTY
THROUGH 745 PM EDT...
At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 17 miles northeast of Elizabethtown, moving east at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Harrells, Garland, and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3458 7826 3461 7831 3462 7831 3463 7832
3464 7831 3467 7832 3470 7837 3475 7839
3478 7843 3492 7840 3494 7815 3490 7815
3474 7820 3471 7813 3472 7811 3471 7811
3468 7816 3456 7825
TIME...MOT...LOC 2241Z 272DEG 14KT 3473 7832
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:51 PM EDT | Special Weather Statement | RAH | Guilford | 54 min |
| Aug 9, 10:19 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 3 hr |
| Aug 9, 10:37 PM EDT | Flash Flood Warning | RAH | Guilford | 9 hr |
| Aug 9, 10:50 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 55 min |
| Aug 9, 10:55 PM EDT | Special Weather Statement | RAH | Davidson | 65 min |
| Aug 9, 11:26 PM EDT | Flash Flood Warning | RAH | Alamance, Guilford | 3 hr |
| Aug 9, 11:30 PM EDT | Areal Flood Advisory | RAH | Davidson, Randolph | 3 hr |
| Aug 10, 12:05 AM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| Aug 10, 12:20 AM EDT | Areal Flood Advisory | RAH | Guilford, Randolph | 3 hr |
| Aug 10, 2:16 AM EDT | Areal Flood Advisory | RAH | Granville, Person | 3 hr |
| Aug 10, 4:08 AM EDT | Flood Watch | RAH | Cumberland, Edgecombe, Harnett, Hoke, Johnston, Nash and 4 more | 17 hr |
| Aug 10, 7:45 AM EDT | Areal Flood Advisory | RAH | Guilford | 4 hr |
| Aug 10, 3:58 PM EDT | Special Weather Statement | RAH | Hoke | 47 min |
| Aug 10, 3:59 PM EDT | Areal Flood Advisory | RAH | Hoke, Moore, Richmond, Scotland | 102 min |
| Aug 10, 5:07 PM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Aug 10, 6:41 PM EDT | Areal Flood Advisory | RAH | Sampson | 17 min |
| Aug 10, 6:42 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.